Alert archive / Arizona / Flash Flood Warnings in 2007

Flash Flood Warning 16, NWS Phoenix, AZ

July 23, 2007Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this flash flood warning at Jul 23, 2007, 3:52 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 23, 2007, 3:52 PM MST (22:52 UTC)
Expired
Jul 23, 2007, 6:45 PM MST
In force
3 hr
Issued by
NWS Phoenix, AZ
Area
Whole counties

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 29 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 5:20 PM MSTFLASH FLOODCarefree, AZ1.5 INCHES OF RAIN. VISIBILITY LESS THAN 1/4 MILE. STREET FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 12:00Z, 10.9 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 12:00Z on 2007-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 276 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 12:00Z on 2007-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
276 J/kg
Mixed-layer CIN
-135 J/kg
Mixed-layer LCL
1754 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KPSR 232254
FFWPSR
AZC013-021-240145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
352 PM MST MON JUL 23 2007

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITIES OF...SCOTTSDALE...FOUNTAIN HILLS...
  NORTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA...
  THIS INCLUDES THE CITY OF SUPERIOR...

* UNTIL 645 PM MST

* AT 350 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS....PRODUCING HEAVY RAIN...FROM SUPERIOR...TO 
  TORTILLA FLAT...FOUNTAIN HILLS...AND NORTH SCOTTSDALE. RAINFALL 
  AMOUNTS OF UP TO 2.00 INCHES WILL BE POSSIBLE IN THE WARNED AREA   
  BY 600 PM.  

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO QUEEN
  VALLEY AND KINGS RANCH

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 3312 11113 3319 11092 3368 11114 3362 11124
      3368 11133 3369 11190

$$
MB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 3:41 PM MST, 11 minutes earlier.

Area forecast discussion, Jul 23, 3:41 PM MST, 11 minutes before
AZZ020>028-CAZ030>033-240600-

AREA FORECAST DISCUSSION...UPDATED AVIATION DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
341 PM MST MON JUL 23 2007

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS WILL REMAIN IN THE FORECAST FOR THE NEXT
SEVERAL DAYS...AS LOW AND MID LEVEL MOISTURE...SURFACE HEATING...AND
TRANSIENT UPPER LEVEL IMPULSES PROVIDE THE RIGHT INGREDIENTS TO
INITIATE DAILY ACTIVITY. THUNDERSTORMS THAT DO DEVELOP ARE LIKELY TO
BE SLOW MOVERS...INCREASING THE LIKELIHOOD OF HEAVY RAINFALL.
INCREASED CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH THE WEEK AND INTO THE WEEKEND AS VERY MOIST AIR REMAINS OVER
THE REGION.

&&

.SHORT TERM...
TODAY THROUGH THURSDAY...

TODAY STARTED OUT MUCH MORE ACTIVE THEN YESTERDAY...WITH SHOWERS AND
THUNDERSTORMS FIRING OFF EARLY IN SOUTHERN GILA AND PINAL COUNTIES.
MOST ACTIVITY HAS BEEN SLOW MOVING AND CELLS CONTINUED TO TRAIN OVER
THE SAME AREAS...RESULTING IN HEAVY RAINFALL...PRIMARILY IN THE
MOUNTAINOUS AREAS OF OUR EASTERN ZONES. A FLASH FLOOD WARNING WAS
ISSUED FOR SOUTHERN GILA EARLY THIS MORNING. ACTIVITY HAS NOW MOVED
INTO NORTHEAST MARICOPA COUNTY...NECESSITATING THE ISSUANCE OF A
FLASH FLOOD WARNING THERE. THE 12Z GFS SUPPORTS THIS MORNINGS
DISCUSSION...WITH SHOWER AND THUNDERSTORM ACTIVITY EXPECTED TO
SPREAD WESTWARD...INCREASING IN COVERAGE THROUGH THE EVENING. A 5H
VORT MAX MOVING TO OUR SOUTH WILL HELP TO FIRE OF STORMS.
INTERACTION OF OUTFLOWS FROM STORMS TO THE NORTH WITH THOSE THAT
DEVELOP TO THE EAST AND SOUTH WILL HELP TO FOCUS WHERE ADDITIONAL
STORMS DEVELOP.

HIGH PRECIPITABLE WATER...COUPLED WITH LIGHT UPPER LEVEL STEERING
FLOW...WILL MEAN THAT HEAVY PRECIPITATION AND FLASH FLOODING IS
POSSIBLE. A FLASH FLOOD WATCH HAS BEEN ISSUED FOR
MARICOPA...SOUTHERN GILA...AND NORTHERN PINAL COUNTIES.

TOMORROW WILL LIKELY BE ACTIVE AGAIN AS WELL AS UPPER LEVEL AIRFLOW
REMAINS CONDUCIVE TO STORM DEVELOPMENT. STEERING FLOW OVER THE ERN
CWA BECOMES ORIENTED A BIT MORE FROM THE NE...WHICH IS FAVORABLE FOR
CONVECTION TO MOVE OFF THE RIM AND INTO THE LOWER ELEVATIONS. THE
PATTERN BECOMES A LITTLE LESS FAVORABLE BY WEDNESDAY...SO HAVE
TRENDED BACK TOWARD POPS THAT ARE SLIGHTLY HIGHER THAN CLIMO.

TWEAKED TEMPERATURES A TAD...BUT KEEP EXISTING TREND WITH MINIMUMS A
BIT HIGHER AND HIGHS A BIT LOWER THEN CLIMATOLOGY.

&&

.LONG TERM...
THURSDAY NIGHT THROUGH MONDAY...
GFS AND ECMWF BOTH DEPICT DEEP LOW DIGGING TOWARD THE PACIFIC NORTH
WEST ON FRIDAY. MODELS ARE IN DECENT AGREEMENT ON THE LOCATION AND
STRENGTH OF THE LOW. SOME DISAGREEMENT THOUGH ON THE LOCATION OF THE
HIGH PRESSURE RIDGE THAT WILL HAVE AN INFLUENCE ON THE LOCAL
WEATHER...WITH THE GFS SHOWING THE CENTER OF THE HIGH LOCATED
FURTHER TO THE SOUTHWEST. BOTH SOLUTIONS...HOWEVER...CONTINUE TO
FAVOR THE CONTINUED SOUTHERLY FETCH OF MOISTURE INTO THE REGION. THE
LOW OFF THE PACIFIC NORTHWEST SPINS IN ITS TRACKS A COUPLE OF
DAYS...WITH THE PRIMARY EFFECT BEING AMPLIFICATION OF THEW RIDGE
OVER THE WESTERN THIRD OF THE CONUS. THE LOW FINALLY KICKS OUT ON
SUNDAY...FLATTING THE RIDGE AS IT PUSHES OVER THE TOP.

MOISTURE WILL REMAIN IN PLACE THROUGHOUT THE FORECAST PERIOD...SO
CONTINUED TO KEEP TEMPERATURES AT OR BELOW MOS GUIDANCE THROUGH THE
WEEKEND.

&&

.AVIATION...
JULY 23 2135 UTC (JULY 23 1435 MST)

KPHX TAF UPDATED FOR WIND SHIFT OUT OF THE NORTH/NORTHWEST AROUND
2230 UTC AT 15 KTS WITH GUSTS TO 25KTS.

COMPLICATED SITUATION AT HAND...STRONG THUNDERSTORMS TO THE
NORTH/NORTHWEST OF KDVT ARE MOVING NORTHWARD...BUT STRONG OUTFLOW
FROM THESE STORMS WILL LIKELY HOLD TOGETHER AS IT MOVES SOUTHWARD
THROUGH THE VALLEY. DIFFICULT TO TIME WHEN WINDS WILL SHIFT BACK
AROUND TO THE SOUTHEAST...AS GENERAL STORM MOTION...STEERING
FLOW...AND INCOMING CONVECTION ARE ALL CURRENTLY SOUTHEAST OF
KPHX/KIWA.

PREVIOUSLY MENTIONED...
ACTIVE AFTERNOON WILL CONTINUE INTO THE EARLY EVENING HOURS...WITH
SHOWERS AND THUNDERSTORMS CONTINUING OVER NORTHERN...EASTERN...AND
SOUTHERN ARIZONA. ISOLATED THUNDERSTORMS WITHIN 10-30NM OF KPHX AND
KIWA WILL CONTINUE THROUGH 0000 UTC BEFORE MOVING CLOSER TO THE
TERMINAL AIRFIELDS. THERE IS A 50% CHANCE OF THUNDERSTORMS...WITH
PERIODS OF BRIEF HEAVY RAIN AND POSSIBLE REDUCTION IN VISIBILITY AT
KPHX AND KIWA BETWEEN 0000 AND 0200 UTC. AFTER 0200 UTC...WELL KEEP
SHOWERS IN THE FORECAST...BUT ISOLATED THUNDER IS STILL POSSIBLE
WITHIN THE VICINITY (10-20NM) OF KPHX AND KIWA. GENERAL STORM MOTION
WILL BE FROM THE SOUTH/SOUTHEAST TO THE NORTH/NORTHWEST. SEVERAL
WIND SHIFTS ARE LIKELY THIS EVENING...THE FIRST OF WHICH OUT OF THE
NORTH/NORTHWEST (AS MENTIONED ABOVE). WINDS WILL LIKELY SHIFT BACK
OUT OF THE SOUTHEAST LATER THIS EVENING...BUT TIMING IS TRICKY.
WILL CONTINUE TO CLOSELY MONITOR STORM DEVELOPMENT...AND ISSUE TAF
AMENDMENTS AND AVIATION DISCUSSION UPDATES AS NEEDED.

SOME STORMS MAY REACH AS FAR WEST AS KYUM/KBLH...BUT SHOULD REMAIN
EAST OF KIPL. CONFIDENCE IS HIGH ENOUGH AT THIS POINT TO INCLUDE THE
MENTION OF ISOLATED CB AT KBLH...BUT WILL HOLD OFF AT KYUM/KIPL.

SEE TAFS PHXTAFPHX...PHXTAFIWA...PHXTAFYUM...LAXTAFBLH AND LAXTAFIPL
FOR MORE DETAILED INFORMATION.

AVIATION DISCUSSION IS NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
JULY 23 2245 UTC (JULY 23 1545 MST)

THURSDAY THROUGH WEEKEND...
THE CHANCE FOR MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVER SOUTH-CENTRAL ARIZONA EASTWARD...AZ
ZONES 132 AND EASTERN 133) THROUGH THE WEEKEND. THE MAIN THREAT WITH
THESE STORMS WILL BE HEAVY RAINFALL AND POSSIBLE FLOODING IN
PREVIOUS BURNED AREAS...AS WELL AS LOW LYING AREAS. GUSTY AND
ERRATIC WINDS CAN OF COURSE BE EXPECTED WITH ANY THUNDERSTORMS THAT
DEVELOP. AS FOR SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA DESERTS
AND JOSHUA TREE NATIONAL PARK...A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND EVENING. THESE AREAS
HAVE NOT RECEIVED MUCH...IF ANY...RAINFALL IN SOME TIME AND FUELS
REMAIN QUITE DRY. THUS...THE MAIN THREAT WITH ANY STORMS THAT
DEVELOP OVER WESTERN AZ ZONE 133... AND AZ 131...CA 231 THROUGH 233
WILL BE LIGHTNING AND GUSTY ERRATIC WINDS.

DAYTIME HIGH TEMPERATURES WILL BE BELOW SEASONAL NORMALS. MINIMUM RH
VALUES WILL DIP MAINLY INTO THE MID TWENTIES TO MID THIRTIES ACROSS
THE DESERT FLOOR WITH VERY GOOD OVERNIGHT RECOVERY REGION-WIDE. DUE
TO INCREASED LOW-LEVEL MOISTURE...MAX RH VALUES APPROACHING 100
PERCENT WILL BE COMMON IN AREAS THAT EXPERIENCE SIGNIFICANT
RAINFALL. NON-THUNDERSTORM WINDS WILL BE LIGHT IN THE MORNINGS...BUT
BECOME GUSTY AT TIMES IN THE AFTERNOONS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

SHORT TERM...MCLANE
LONG TERM...MCLANE
AVIATION...WANEK
FIRE WX...ROGERS/WANEK
Hazardous weather outlook, Jul 23, 5:20 AM MST, 10 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
520 AM MST MON JUL 23 2007

AZZ022>024-027-028-241200-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
520 AM MST MON JUL 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA AND SOUTH-CENTRAL ARIZONA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
HIGHER TERRAIN OVER CENTRAL ARIZONA THIS AFTERNOON...THEN MOVE TOWARD
THE LOWER ELEVATIONS DURING THE EVENING AND NIGHTTIME HOURS. SOME OF
THE STORMS WILL BE SLOW MOVING. WITH A VERY MOIST AIRMASS OVER THE
REGION...THIS COULD EASILY CAUSE FLASH FLOODING TO DEVELOP. PEOPLE
ARE URGED TO MONITOR THE WEATHER THIS AFTERNOON AND TONIGHT FOR
FURTHER DEVELOPMENTS. AS ALWAYS...NEVER DRIVE VEHICLES IN TO FLOODED
ROADWAYS. FIND AN ALTERNATE ROUTE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF
THE WEEK AND INTO THE WEEKEND AS WARM AND HUMID AIR REMAINS OVER THE
REGION. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE HEAVY
RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-241200-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
520 AM MST MON JUL 23 2007 /520 AM PDT MON JUL 23 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWEST ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST
ARIZONA...WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA AND
SOUTHEAST CALIFORNIA.

.DAY ONE...TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER THE
HIGHER TERRAIN OVER SOUTHWEST ARIZONA AND SOUTHEAST CALIFORNIA THIS
AFTERNOON...THEN MOVE TOWARD THE LOWER ELEVATIONS DURING THE EVENING
AND NIGHTTIME HOURS. SOME OF THE STORMS WILL BE SLOW MOVING. WITH A
VERY MOIST AIRMASS OVER THE REGION...THIS COULD EASILY CAUSE FLASH
FLOODING TO DEVELOP. PEOPLE ARE URGED TO MONITOR THE WEATHER THIS
AFTERNOON AND TONIGHT FOR FURTHER DEVELOPMENTS. AS ALWAYS...NEVER
DRIVE VEHICLES IN TO FLOODED ROADWAYS. FIND AN ALTERNATE ROUTE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SLIGHT CHANCES FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH
MUCH OF THE WEEK AND INTO THE WEEKEND AS WARM AND HUMID AIR REMAINS
OVER THE REGION. THE MAIN THREAT FROM THESE THUNDERSTORMS WILL BE
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

INIGUEZ

In the hours before

Local storm report, Jul 23, 11:41 AM MST, 4 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
1141 AM MST MON JUL 23 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     FLASH FLOOD      30 NNE GLOBE            33.78N 110.55W
07/23/2007                   GILA               AZ   LAW ENFORCEMENT

            LARGE BOULDERS WASHED ONTO U.S. HWY 60 / STATE ROUTE 77.
            ROAD CLOSURE REPORTED BY LOCAL MEDIA AROUND 1120 AM MST.

&&

DG

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 10:07 AM MSTFlash Flood WarningPSRGila113 min
Jul 23, 2:47 PM MSTFlash Flood WarningPSRMaricopa3 hr
Jul 23, 3:26 PM MSTFlood WatchPSR5 hr
Jul 23, 3:37 PM MSTSevere Thunderstorm WarningPSRMaricopa53 min
Jul 23, 4:58 PM MSTSevere Thunderstorm WarningPSRPinal62 min

Nearby

Flash Flood Warnings in Arizona, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.